Alert archive / Maryland / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 4, 2001, 8:15 PM EDT for Dorchester County, Maryland. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 8:15 PM EDT (00:15 UTC)
- Expired
- Jul 4, 2001, 8:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Dorchester County, MD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:20 PM EDT | Thunderstorm Wind | Church Creek, MD | Yard lamp post flattened. Large branches were blown 300 to 400 yards from house. Broken window in house. |
| Jul 4, 8:30 PM EDT | Hail 1 | Cambridge, MD | Also, widespread 3/4 inch hail. |
| Jul 4, 8:30 PM EDT | Thunderstorm Wind 61 E | Cambridge, MD | Estimated 70 mph wind. Numerous power outages. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:15 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 4, 7:15 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 715 PM EDT WED JUL 4 2001 UPDATING FCST AS SVR WATCH EXPIRED. KPG EYE ON RADAR AND SATELLITE DATA FOR LTR UPDATE. MAY ND TO KP CHCS FOR SHRA/TSRA BEYOND MIDNIGHT IN SRN AREAS. WL CHECK ALL NEW DATA AND DECIDE ABOUT RECONFIGURING ZONES AND CHANGING TIMES FOR PRECIP FOR LTR UPDATE. .AKQ... MD...NONE. NC...NONE. VA...NONE. NS
In the hours before
Special weather statement, Jul 4, 2:24 PM EDT, 5 hours 51 minutes before
VAZ048-049-060>094-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 224 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 503 CONTINUES UNTIL 700 PM FOR AREAS OF VIRGINIA FROM THE PIEDMONT EAST TO THE CHESAPEAKE BAY...EXCLUDING THE IMMEDIATE SUFFOLK...CHESAPEAKE...NORFOLK AND VIRGINIA BEACH AREAS... A VERY WARM AND HUMID AIRMASS WILL COVER THE REGION THROUGH THE EVENING HOURS. A STRONG UPPER LEVEL SYSTEM WILL BE APPROACHING THE AREA FROM THE WEST...LEADING TO SEVERAL CLUSTERS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. 25
Special weather statement, Jul 4, 2:52 PM EDT, 5 hours 23 minutes before
VAZ065-066-079-041845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 252 PM EDT WED JUL 4 2001 AT 252 PM...NATIONAL WEATHER SERVICE RADAR INDICTED A BROKEN BAND OF STRONG THUNDERSTORMS...EXTENDING FROM EASTERN PRINCE EDWARD COUNTY SOUTHWEST INTO CENTRAL HALIFAX COUNTY. THE STORMS WERE MOVING EAST 20 MPH. THE STORMS ARE EXPECTED TO CROSS MUCH OF LUNENBURG AND MECKLENBURG COUNTIES BEFORE 4 PM. WIND GUSTS TO 45 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. 25
Special weather statement, Jul 4, 2:58 PM EDT, 5 hours 17 minutes before
VAZ062>064-068>071-080-042000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 258 PM EDT WED JUL 4 2001 AT 256 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS DEVELOPING OVER THE PIEDMONT OF CENTRAL VIRGINIA...GENERALLY FROM PORTIONS OF POWHATAN TO WESTERN AMELIA COUNTIES. THE STORMS WERE MOVING EAST 20 MPH...AND ARE EXPECTED TO REACH THE I 95 CORRIDOR FROM CAROLINE COUNTY TO THE RICHMOND AND PETERSBURG AREAS BETWEEN 330 AND 430 PM. PERSONS SHOULD SEEK SHELTER WHEN THUNDERSTORMS APPROACH. THE STORMS MAY CONTAIN GUSTY WINDS...OCCASIONAL LIGHTNING...SMALL HAIL AND VERY HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. 25
Special weather statement, Jul 4, 3:55 PM EDT, 4 hours 20 minutes before
VAZ065-066-079-042045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT WED JUL 4 2001 AT 355 PM...NATIONAL WEATHER SERVICE RADAR INDICTED A SMALL LINE OF STRONG THUNDERSTORMS FROM JUST SOUTHWEST OF CHASE CITY TO SOUTH OF CLARKSVILLE. THE STORMS WERE MOVING EAST AT 20 MPH....AND ARE EXPECTED TO CROSS MUCH OF MECKLENBURG COUNTY BEFORE 5 PM. WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. NS
Special weather statement, Jul 4, 6:02 PM EDT, 2 hours 13 minutes before
VAZ048-049-060>094-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 602 PM EDT WED JUL 4 2001 ...ISOLATED STRONG WIND GUSTS IN THUNDERSTORMS THIS EVENING... SHOWERS AND SCATTERED THUNDERSTORMS OVER CENTRAL VIRGINIA CONTINUE TO MOVE EAST TOWARD THE RICHMOND AND TRI CITIES AREA...SOUTH TO SOUTH HILL. THE STRONGEST THUNDERSTORMS ARE NEAR THE VIRGINIA... NORTH CAROLINA BORDER AND ALL RAIN IS MOVING EAST AT AROUND 25 MPH. THE GREATEST INSTABILITY AND AND DEEPEST MOISTURE EXTENDS FROM ALONG THE VIRGINIA...NORTH CAROLINA BORDER...SOUTHWARD THROUGH NORTH CAROLINA. THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL WILL BE ALONG THE STATE BORDER...SOUTH THROUGH NORTHEAST NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR CENTRAL...SOUTHERN AND SOUTHEAST VIRGINIA...SO ANY THUNDERSTORMS COULD CONTAIN STRONG GUSTY WINDS AND HAIL. IF YOU CAN HEAR THUNDER...THEN YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING IF YOU ARE OUTDOORS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jul 4, 7:07 PM EDT, 1 hour 8 minutes before
VAZ048-049-060>094-042315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 707 PM EDT WED JUL 4 2001 ...SEVERE THUNDERSTOSM WATCH 503 HAS EXPIRED... SHOWERS AND THUNDERSTORMS ARE DISSIPATING OVER CENTRAL...SOUTHERN AND SOUTHEAST VIRGINIA...SO THE SEVERE WEATHER THREAT HAS ENDED. SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE FOR AREAS EAST OF I-95 THIS EVENING...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANY THUNDERSTORMS COULD CONTAIN FREQUENT LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS. IF YOU CAN HEAR THUNDER...THEN YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING IF YOU ARE OUTDOORS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:43 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 47 min |
| Jul 5, 7:28 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 22 min |
| Jul 5, 7:48 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester, Wicomico | 27 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.